Checkpoint inhibitor rechallenge feasible after irAE-related discontinuation
medwireNews: Two studies point to the feasibility of resuming immune checkpoint inhibitors in patients who discontinue treatment due to immune-related adverse events (irAEs).
For the first study, Olivier Lambotte (Hôpital Universitaire Bicêtre, Le Kremlin-Bicêtre, France) and co-workers evaluated the recurrence of irAEs after a PD-1 or PD-L1 inhibitor rechallenge in 93 patients who developed an irAE of at least grade 2 on initial use and were referred to the Gustave Roussy ImmnoTOX assessment board between August 2015 and December 2017.
The second study – by Yinghong Wang (The University of Texas MD Anderson Cancer Center, Houston, USA) and fellow investigators – focused on 167 individuals who resumed treatment with an immune checkpoint inhibitor between January 2010 and November 2018 after developing immune-mediated diarrhea and colitis (imDC) with initial use of a PD-1 or PD-L1 inhibitor (47%), a CTLA-4 inhibitor (28%), or a combination (25%).
The majority of patients in the first and second studies had melanoma, at 33% and 54%, respectively, with lung cancer (16% in either study) and genitourinary cancers (14% and 10%) the next most common tumor types.
As reported in JAMA Oncology, 43% of the 93 participants in the first study were rechallenged with the same PD-1 or PD-L1 blocker, and 55% developed an irAE over a median follow-up of 14 months. Most (42.5%) of the patients experienced the same irAE as they had on initial use of the agent, while the remaining participants developed a different irAE.
Lambotte et al note that “[t]he second irAEs were not more severe than the initial event.” Specifically, 38% of the irAEs on rechallenge were grade 2, 48% were grade 3, and 14% were grade 4, compared with corresponding rates of 46%, 39%, and 15% on first use. One patient who developed grade 4 aplastic anemia during initial use died as a result, but there were no irAE-related deaths during rechallenge.
In the second study – published in the Journal of Clinical Oncology – 34% of the 167 participants experienced imDC after immune checkpoint inhibitor therapy with either an agent targeting PD-1/PD-L1 (81%) or CTLA-4 (19%) had been reinstated.
Most (70%) developed grade 2 diarrhea, with 54% experiencing grade 1 colitis, and there was no imDC-related mortality, leading the researchers to note that the severity of imDC after restarting immune checkpoint inhibitor treatment “seems to be mild.”
Nevertheless, both groups of investigators urge caution and close monitoring when rechallenging.
Lambotte and colleagues say that “the rechallenge should first be assessed in a multidisciplinary team meeting with regard to each patient’s individual risk-reward ratio,” adding that “[m]yocarditis and neurologic toxic effect[s] should remain a contraindication.”
And Wang et al write: “Close monitoring for progression in severity of irAEs should prompt timely management efforts, including adequate immunosuppressive therapy as well as [immune checkpoint inhibitor] discontinuation.”
Interestingly, multivariable analysis in the study by Wang and team showed that individuals who initially used anti-CTLA-4 agents were significantly less likely to develop imDC on rechallenge than those whose first treatment targeted PD-1/PD-L1, but the risk for imDC recurrence was significantly lower when PD-1/PD-L1 inhibitors rather than CTLA-4 inhibitors were used when treatment resumed.
The analysis also showed a significantly increased risk for imDC recurrence with longer duration of imDC symptoms and use of immunosuppressive therapy in the initial episode, associations that were also identified by Lambotte and team, albeit without reaching statistical significance.
The only factor significantly and independently linked with irAE recurrence in the Lambotte et al study was the time between treatment initiation and the first irAE, such that patients who did versus did not have recurrence had a shorter median interval, at 9 and 15 weeks, respectively.
medwireNews is an independent medical news service provided by Springer Healthcare. © 2019 Springer Healthcare part of the Springer Nature group